Stochastic errors vs. modeling errors in distance based phylogenetic reconstructions

Dörr D, Gronau I, Moran S, Yavneh I (2012)
Algorithms for Molecular Biology 7(1): 22.

Zeitschriftenaufsatz | Veröffentlicht | Englisch
 
Download
OA
Autor/in
; ; ;
Abstract / Bemerkung
Background: Distance-based phylogenetic reconstruction methods use evolutionary distances between species in order to reconstruct the phylogenetic tree spanning them. There are many different methods for estimating distances from sequence data. These methods assume different substitution models and have different statistical properties. Since the true substitution model is typically unknown, it is important to consider the effect of model misspecification on the performance of a distance estimation method. Results: This paper continues the line of research which attempts to adjust to each given set of input sequences a distance function which maximizes the expected topological accuracy of the reconstructed tree. We focus here on the effect of systematic error caused by assuming an inadequate model, but consider also the stochastic error caused by using short sequences. We introduce a theoretical framework for analyzing both sources of error based on the notion of deviation from additivity, which quantifies the contribution of model misspecification to the estimation error. We demonstrate this framework by studying the behavior of the Jukes-Cantor distance function when applied to data generated according to Kimura's two-parameter model with a transition-transversion bias. We provide both a theoretical derivation for this case, and a detailed simulation study on quartet trees. Conclusions: We demonstrate both analytically and experimentally that by deliberately assuming an oversimplified evolutionary model, it is possible to increase the topological accuracy of reconstruction. Our theoretical framework provides new insights into the mechanisms that enables statistically inconsistent reconstruction methods to outperform consistent methods.
Stichworte
rate functions; Substitution models; Phylogenetic reconstructions; Additive substitution
Erscheinungsjahr
2012
Zeitschriftentitel
Algorithms for Molecular Biology
Band
7
Ausgabe
1
Seite(n)
22
ISSN
1748-7188
Finanzierungs-Informationen
Article Processing Charge funded by the Deutsche Forschungsgemeinschaft and the Open Access Publication Fund of Bielefeld University.
Page URI
https://pub.uni-bielefeld.de/record/2560353

Zitieren

Dörr D, Gronau I, Moran S, Yavneh I. Stochastic errors vs. modeling errors in distance based phylogenetic reconstructions. Algorithms for Molecular Biology. 2012;7(1):22.
Dörr, D., Gronau, I., Moran, S., & Yavneh, I. (2012). Stochastic errors vs. modeling errors in distance based phylogenetic reconstructions. Algorithms for Molecular Biology, 7(1), 22. doi:10.1186/1748-7188-7-22
Dörr, D., Gronau, I., Moran, S., and Yavneh, I. (2012). Stochastic errors vs. modeling errors in distance based phylogenetic reconstructions. Algorithms for Molecular Biology 7, 22.
Dörr, D., et al., 2012. Stochastic errors vs. modeling errors in distance based phylogenetic reconstructions. Algorithms for Molecular Biology, 7(1), p 22.
D. Dörr, et al., “Stochastic errors vs. modeling errors in distance based phylogenetic reconstructions”, Algorithms for Molecular Biology, vol. 7, 2012, pp. 22.
Dörr, D., Gronau, I., Moran, S., Yavneh, I.: Stochastic errors vs. modeling errors in distance based phylogenetic reconstructions. Algorithms for Molecular Biology. 7, 22 (2012).
Dörr, Daniel, Gronau, Ilan, Moran, Shlomo, and Yavneh, Irad. “Stochastic errors vs. modeling errors in distance based phylogenetic reconstructions”. Algorithms for Molecular Biology 7.1 (2012): 22.
Alle Dateien verfügbar unter der/den folgenden Lizenz(en):
Copyright Statement:
This Item is protected by copyright and/or related rights. [...]
Volltext(e)
Access Level
OA Open Access
Zuletzt Hochgeladen
2019-09-06T09:18:11Z
MD5 Prüfsumme
d7e3a4b4a6d756e63258e209d24c1e9e

Export

Markieren/ Markierung löschen
Markierte Publikationen

Open Data PUB

Web of Science

Dieser Datensatz im Web of Science®

Quellen

PMID: 22938153
PubMed | Europe PMC

Suchen in

Google Scholar